Bullous pemphigoid (BP) induced by radiotherapy
Maastricht University, Maestricht, Limburg, Netherlands Radiotherapy and Oncology
(Impact Factor: 4.36).
02/2007; 82(1):105. DOI: 10.1016/j.radonc.2006.11.013
The report of two patients who developed Bullous pemphigoid (BP) during radiotherapy (RT) of breast cancer is presented. The possible mechanisms and the risk factors were taken into concern during the development of BP. A patient diagnosed with breast cancer underwent breast sparing surgery. Gradually she developed a rash on both inner sides of her arms, which was imparted as an allergic reaction to her medication. Later irradiation for the right breast and periclavicular region was applied. As a result erythematosquamous conflating plaques with excoriations and blister formation confined to the radiation field developed after the 10th fraction. Later a skin biopsy specimen confirmed the diagnosis of BP. It can be concluded that both the patients developed a grade 1 radiation dermatitis independent of the BP and onset of BP. BP may therefore be considered as an early side effect of RT.
Available from: Madelon C G Pijls-Johannesma
- "Patients should be referred at an early stage to a dermatologist for treatment of the BP. Furthermore, there is no need to interrupt RT as the radiation dermatitis develops independently and parallel to the BP as observed by Mul et al. . It has been recently reported that the use of new drugs like anti-CD25 medication can inhibit the secretion of antibodies against BP180 . "
[Show abstract] [Hide abstract]
ABSTRACT: Percutaneous radiotherapy (RT) may cause a range of acute and late side effects of the skin within the irradiated area. In rare cases radiotherapy can cause bullous pemphigoid (BP). BP is reported to occur mainly within irradiated fields following radiation treatment. Exceptionally, BP may arise during RT. It is unclear which mechanism exactly triggers BP following megavoltage irradiation and whether there is a potential association with hormonal anticancer treatment.
A systematic literature based review was performed. Publications reporting histologically confirmed BP and a treatment with RT were retrieved based on a standardized query using electronic databases. A standardized quality assessment was applied.
Out of 306 potentially relevant publications 21 were identified to be relevant and included in this review. An association between RT and BP was reported in 27 patients. The majority developed BP after RT and a median dose of 50 Gy. Four patients developed BP during RT after a minimal dose of 20 Gy.
BP induced by RT was observed predominantly in patients with breast cancer. In all reported cases, there is a clear relationship with RT. Therefore, BP may be considered as RT-induced side effect. RT can induce a BP following a minimal dose of 20 Gy. New biological agents may play a role in the future treatment of BP.
[Show abstract] [Hide abstract]
ABSTRACT: We experienced a case showing a blistering disorder in radiation dermatitis during radiation therapy for thymic cancer. Application of steroid to the lesion improved blisters. The literature on bullous eruption including radiation-induced bullous pemhigoid was critically reviewed.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.